Viewing 9 reply threads
  • Author
    Posts
    • #23086
      Brittany Foster
      Keymaster

      One of our members, Alison, @agrimsdell states: “I am on ccb (calcium channel blockers) but was recently told to start Warfarin which seems like it would be a huge lifestyle change, but then I was also told it is not thought to be as effective with earlier diagnosis. Does everyone take this, what about the newer alternatives, and how problematic is the bleeding after a bump (I do several things on the list of things not recommended)?”

      Does anyone take Warfarin and how effective is it for you as part of your treatment? Are there things you need to avoid with this medication? Share your experiences here.

    • #23101
      V.R. Peterson
      Participant

      @agrimsdell, my son takes Warfarin. When he gets a bad bleed, he goes to the ER, where they administer a shot of Vitamin K, which reverses the effects of Warfarin. If the bleed isn’t bad, he drinks a green smoothie. Green veggies that contain Vitamin K (especially kale) will counteract the effect of Warfarin.

      There are medications that work differently (like Eliquis). Some of them now have a reversal agent. If you’re considering one of those, you need to make sure the hospital(s) near you have the reversal medication, as many hospitals don’t carry it because of the expense.

      EDIT: Many doctors now allow their Warfarin patients to eat green veggies in moderate amounts — and those amounts need to be consistent (every day). If your green veggie intake is the same every day, your doctors can adjust the dose of Warfarin to take into account your consistent intake of green veggies. Some doctors don’t recommend this, so check with your doctor to make sure it’s okay with him/her.

      • This reply was modified 1 month, 3 weeks ago by V.R. Peterson. Reason: Added information
    • #23111
      Brittany Foster
      Keymaster

      @mamabear007 interesting that you bring this up about Vitamin K. I just went to my 6 month post follow up appt with my dermatologist who is absolutely fantastic and looks and my WHOLE body as signs of underlying health conditions or worsening of current conditions. Often the skin is a huge warning sign that something is wrong. Something that she noticed today was the easy bruising and I am currently not on any of this medication like blood thinners etc so she is wondering if it is possibly a lack of vitamins and mentioned vitamin K. I know that they are going to run a blood panel soon to try to get to the bottom of it more.

    • #23131
      Jimi Mcintosh
      Participant

      I took warfarin for about 4 years and I found it to be too restrictive from a dietary standpoint. It also requires monthly blood text and frequent dosage changes. Warfarin is one of the oldest blood thinners. I love green vegetables and several other fruits that counteract with it. Plus a simple bleed could get out of control, even teeth cleaning required precautions. I was eventually changed to xarelto and it has worked to prevent a 3rd DVT, it’s major side effect is “no antidote “. Should you have a motor bleed, requires a total blood transfusion. Insurance refuses to pay because it is around $600/ mo for 30 pills. New insurance, new formularies, I am being moved to a less expensive drug, with an antidote and no dietary restrictions. I will update you on the Pradaxa 150 mg 2 times a day

    • #23185
      Alison Grimsdell
      Participant

      Hi,
      Thank you for the information, yes I am concerned about the need to always be near an ER because I like to get away from civilization. How far can you go? Four hours (ie a day hike)? A day (an overnight)? A week? How hard do you have to hit yourself? Or is it all super uncertain depending on the exact balance of your medication/diet on that particular day? I just got back from a two week sailing trip and then a four-day hike – maybe my last? I also read about the high level of diet control required which is of course a concern, possible at home but seems very difficult if you are travelling, especially sailing/hiking where there are no stores to buy fresh food. I have read about some alternatives to warfarin that have difficult to obtain antidotes, and one not yet US certified which has an antidote which can be stored at room temperature so could presumably be carried around. I will check out pradaxa, thank you.

    • #23186
      V.R. Peterson
      Participant

      @agrimsdell, my son goes camping with his RN wife, but I don’t know what precautions he takes. You should probably ask your doctor those questions. It might help to bring powdered green smoothies (and water to mix it with) for emergency. Also bring trauma pressure bandages, which can be purchased from Amazon. Before you assume those are enough, ask your doctor. Maybe your doctor can prescribe injectible Vitamin K, in case you have an emergency.

    • #23188
      Jimi Mcintosh
      Participant

      Do not spend your time worrying about the “what if’s”, enjoy life. The life
      Estimate is just that an estimate. I have been on warifin, and chose to use
      Xarelto, no antidote, no diet restrictions and no weekly, monthly testing. I have no major incidents, even when I cut my finger to the bone. Life is too short to add more anxiety to what you are currently dealing with. My
      Insurance stopped covering xarelto and moved me to plavax, 2 pills per day. I am living so I will try that too. This is called living with PH

    • #23211
      Nancy Fant
      Participant

      I have been on Coumadin for 20 years and only had one problem after I tripped on a sidewalk and landed on my head. I eat greens regularly but consistently without a problem. I did try Eliquis for a while but as a nurse anesthetist, I did not really trust not being able to “check” my bleeding time. Also, I began not feeling well (fatigue, low stamina) on Eliquis and switched back to Coumadin – I felt better on the Coumadin. Only advice would to not engage in activities that have a high potential for falling.

    • #23224
      Brittany Foster
      Keymaster

      @nancyfant Great advice ! I am sorry to hear of you fall. I would be really nervous about falls if I were taking a medication like this. I am one of the clumsiest people with the worst luck! So I would definitely feel like I needed to be in a bubble or some bubble wrap!

    • #23245
      Michelle Platt
      Participant

      Iivaroxaban (no antedote, but blood transfusion, plasma are options if near a hospital). I liked it because there were no food interactions. But I did get stomach upset (so had to take a PPI/to decrease stomach upset). I was always stressed that I’d get injured, worried about travel… but liked to eat anything whenever.
      When I was past my PEs/DVTs & being worked up for CTEPH, all studies & info targeted Warfarin & I was switched (known outcomes for CTEPH/PH).
      This is my 2nd time taking warfarin (first time for 6 mos.) & now I will be on a ‘blood thinner’ lifelong.The first time I took it -I was vegetarian (almost everything has vitamin K!) it was awful!
      This time, my Dr was smarter. I am still mostly plant based, but the key is consistency. I eat green things daily ie. salad, edamame, broccoli, kale, avocado… not the same thing, but similar amounts. I don’t restrict, I just balance my foods. Ive also been known to the enjoy a glass of wine or beer on occasion… and balance it with food/warfarin intake. I bruise super easy, get nose bleeds that go on forever (live in cold/dry climate), get anemic on occasion …. but that’s the join of any blood thinner.
      I used to hike, Mtn bike, adventure travel… I do not of that anymore. So my risk is less… does make me want to consider a different drug.
      I have an algorithm I use with my INR (I go monthly to test) if I am not in my target range. If I’m too low or high, I can adjust the warfarin dosage (I’m an RN). Once post vacation trip I was too high & went to emergency & they gave me Vit K. Done. No issues since.
      Life is tough on blood thinners. Reality = it sucks! And if I’d like to live without another Unprovoked DVT /PE… it is what it is. Life goes on.

Viewing 9 reply threads
  • You must be logged in to reply to this topic.
Copyright © 2017-2020 All rights reserved.

©2020 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account